Alert archive / Kansas / Flash Flood Warnings in 2020
Flash Flood Warning 7, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Jul 21, 2020, 2:10 AM CDT for Chase County, Kansas. It was in force for 5 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2020, 2:10 AM CDT (07:10 UTC)
- Expired
- Jul 21, 2020, 7:16 AM CDT
- In force
- 5 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Chase County, KS
The radar
The Topeka radar (KTWX), 86 km from the middle of the area, began a volume at 07:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 4:30 AM CDT | HEAVY RAIN 2.78 | 2 N Matfield Green, KS | 24 HOUR TOTAL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 7.2 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 879 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 1024 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
The text
As transmitted.
172
WGUS53 KICT 210710
FFWICT
KSC017-211315-
/O.NEW.KICT.FF.W.0007.200721T0710Z-200721T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
210 AM CDT Tue Jul 21 2020
The National Weather Service in Wichita has issued a
* Flash Flood Warning for...
Chase County in east central Kansas...
* Until 815 AM CDT Tuesday.
* At 208 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding.
SOURCE...Radar indicated.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flooding include...
Cottonwood Falls, Strong City, Bazaar, Elmdale, Matfield Green,
Cedar Point, Hymer, Saffordville, Wonsevu, Tallgrass Prairie
Preserve, and Kansas Turnpike.
Additional rainfall amounts of 1 to 3 inches are expected in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3809 9636 3809 9684 3835 9684 3835 9682
3852 9682 3852 9636
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
JAKUB1 follow-up statement
950
WGUS73 KICT 211216
FFSICT
Flash Flood Statement
National Weather Service Wichita KS
716 AM CDT Tue Jul 21 2020
KSC017-211223-
/O.CAN.KICT.FF.W.0007.000000T0000Z-200721T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chase KS-
716 AM CDT Tue Jul 21 2020
...THE FLASH FLOOD WARNING FOR CHASE COUNTY IS CANCELLED...
The very heavy rainfall has ended however excessive runoff from
overnight could still cause some flooding problems. Please continue
to heed any remaining road closures.
LAT...LON 3809 9636 3809 9684 3835 9684 3835 9682
3852 9682 3852 9636
$$
JAKUBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 2:08 AM CDT, 2 minutes earlier.
Area forecast discussion, Jul 21, 2:08 AM CDT, 2 minutes before
Area Forecast Discussion National Weather Service Wichita KS 208 AM CDT Tue Jul 21 2020 .SHORT TERM...(Today through Thursday night) Issued at 204 AM CDT Tue Jul 21 2020 Showers and thunderstorms will likely be ongoing through the morning hours today as another MCS across the Central High Plains was propagating south and east towards the area shortly after midnight with favorable H9-H8 moisture transport progged to continue into central KS where PWATs are progged to remain near 2 inches. This will result in very efficient rainfall production across much of the area and with repeated rounds of heavy rain across portions of central KS flooding and/or flash flooding may become likely in some areas. Pops were raised across the area through the morning hours before tapering off during the afternoon/evening. Given convective debris and wet soils, maximum temperatures were trended down a bit with most areas seeing highs in the upper 80s. We expect to see a period of subsidence during the mid to late afternoon and evening hours in the wake of a shortwave trough and the focus for deep moist convection tomorrow night may remain mainly north and west of our forecast area but maintained some low pops to account for something drifting off the high plains towards the area during the overnight hours. Wed-Thu...The pattern may become slightly less favorable for deep moist convection as we move through the middle of the week but it'll be difficult to rule out some diurnally driven storms as the airmass is progged to remain weakly capped and the pbl remains very moist with high PWATS remaining across the area. Seasonable temperatures are anticipated through the period with highs in the low 90 and lows in the low 70s. .LONG TERM...(Friday through Monday) Issued at 204 AM CDT Tue Jul 21 2020 Confidence is high that we'll see rising heights and increasing thickness supporting slowly rising temperatures and mostly dry weather conditions as we move into the weekend. By early next week we could see a sagging frontal boundary bring increasing pops to the area but confidence in the details remains fairly low at this time. Low pops were maintained to account for the uncertainty. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1148 PM CDT Mon Jul 20 2020 Scattered to numerous thunderstorms will impact the region overnight into early Tuesday morning. Thinking the most widespread activity will be generally across the northern half of Kansas. The strongest storms will be capable of 50 mph winds, small hail, and very heavy rainfall, which will reduce visibilities to 2 miles or less at times. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 88 71 91 72 / 80 10 20 0 Hutchinson 87 70 90 71 / 80 10 10 0 Newton 87 71 90 72 / 80 20 20 0 ElDorado 87 71 89 72 / 80 20 20 0 Winfield-KWLD 88 71 90 72 / 80 20 20 10 Russell 88 69 92 72 / 30 20 20 0 Great Bend 87 69 91 71 / 30 10 10 0 Salina 88 71 92 73 / 80 20 20 0 McPherson 87 70 90 71 / 80 20 20 0 Coffeyville 89 72 90 72 / 60 20 20 10 Chanute 88 72 91 72 / 70 20 20 10 Iola 88 71 91 72 / 80 20 20 10 Parsons-KPPF 88 73 90 73 / 60 20 20 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...MWM LONG TERM...MWM AVIATION...ADK
Hazardous weather outlook, Jul 20, 10:29 PM CDT, 3 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 1029 PM CDT Mon Jul 20 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-220330- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1029 PM CDT Mon Jul 20 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered to numerous thunderstorms will impact the region overnight. The most widespread activity should be across generally the northern half of Kansas. Very heavy rainfall rates are likely, which may produce pockets of flash flooding. Additionally, the strongest storms will be capable of dime size hail and 55 mph winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered storms are expected to linger in the area throughout the morning on Tuesday in south central and southeast Kansas. Additional scattered storms are possible Tuesday afternoon through Thursday but the threat for widespread severe weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Special weather statement, Jul 20, 9:05 PM CDT, 5 hours 5 minutes before
Special Weather Statement
National Weather Service Wichita KS
905 PM CDT Mon Jul 20 2020
KSZ051-052-210230-
McPherson KS-Marion KS-
905 PM CDT Mon Jul 20 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northeastern McPherson County in central Kansas...
Northern Marion County in central Kansas...
* Until 930 PM CDT.
* At 903 PM CDT...National Weather Service Doppler radar was tracking
a strong thunderstorm with locally heavy rainfall over Durham, or 9
miles north of Hillsboro...moving north at 25 mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Mcpherson, Lindsborg, Hillsboro, Marion, Galva, Canton,
Lincolnville, Ramona, Lehigh, Durham, Tampa, Lost Springs, Roxbury,
Marion Lake and Pilsen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
The storms are not expected to become severe.
&&
LAT...LON 3860 9693 3854 9693 3834 9696 3837 9777
3861 9768
TIME...MOT...LOC 0204Z 198DEG 22KT 3848 9726
KETCHAMSpecial weather statement, Jul 20, 9:26 PM CDT, 4 hours 44 minutes before
Special Weather Statement
National Weather Service Wichita KS
926 PM CDT Mon Jul 20 2020
KSZ049-210315-
Saline KS-
926 PM CDT Mon Jul 20 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Saline County in central Kansas...
* Until 1015 PM CDT.
* At 925 PM CDT...National Weather Service Doppler radar was tracking
a strong thunderstorm with locally heavy rainfall near Smolan, or 8
miles north of Lindsborg...moving north at 35 mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Salina, Assaria, Gypsum, Brookville, Smolan, New Cambria, Falun,
Glendale, Bridgeport, Salina Airport and Kipp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
The storms are not expected to become severe.
&&
LAT...LON 3896 9737 3893 9737 3893 9738 3892 9738
3891 9737 3861 9737 3861 9792 3896 9792
TIME...MOT...LOC 0226Z 197DEG 32KT 3870 9772
KETCHAMSpecial weather statement, Jul 20, 9:58 PM CDT, 4 hours 12 minutes before
Special Weather Statement
National Weather Service Wichita KS
958 PM CDT Mon Jul 20 2020
KSZ032-210400-
Russell KS-
958 PM CDT Mon Jul 20 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Russell County in central Kansas...
* Until 1100 PM CDT.
* At 956 PM CDT...National Weather Service Doppler radar was tracking
a strong thunderstorm with locally heavy rainfall near Dorrance, or
10 miles southeast of Russell...moving northeast at 25 mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Russell, Lucas, Luray, Dorrance, Bunker Hill, Waldo, Wilson State
Park, Wilson Lake and Russell Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
The storms are not expected to become severe.
&&
LAT...LON 3913 9848 3906 9848 3906 9849 3899 9848
3870 9849 3870 9888 3913 9887
TIME...MOT...LOC 0258Z 206DEG 23KT 3882 9868
KETCHAMSpecial weather statement, Jul 20, 10:11 PM CDT, 3 hours 59 minutes before
Special Weather Statement National Weather Service Wichita KS 1011 PM CDT Mon Jul 20 2020 KSZ033-048-210415- Ellsworth KS-Lincoln KS- 1011 PM CDT Mon Jul 20 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northern Ellsworth County in central Kansas... Southeastern Lincoln County in central Kansas... * Until 1115 PM CDT. * At 1009 PM CDT...National Weather Service Doppler radar was tracking a strong thunderstorm with locally heavy rainfall 10 miles northwest of Brookville, or 11 miles northeast of Kanopolis... moving north at 15 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Ellsworth, Lincoln, Beverly, Westfall and Ellsworth Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... The storms are not expected to become severe. && LAT...LON 3872 9793 3872 9837 3909 9828 3909 9793 TIME...MOT...LOC 0311Z 190DEG 12KT 3884 9803 KETCHAM
Special weather statement, Jul 21, 12:40 AM CDT, 1 hour 30 minutes before
Special Weather Statement National Weather Service Wichita KS 1240 AM CDT Tue Jul 21 2020 KSZ032-047-210630- Russell KS-Barton KS- 1240 AM CDT Tue Jul 21 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Russell County in central Kansas... Barton County in central Kansas... * Until 130 AM CDT. * At 1238 AM CDT...National Weather Service Doppler radar was tracking strong thunderstorms with locally heavy rainfall along a line extending from 7 miles south of Harlan to Emmeram to near Bazine...and moving southeast at 50 mph. wind gusts up to 50 mph will be possible with these storms. * Locations impacted include... Great Bend, Russell, Hoisington, Ellinwood, Claflin, Lucas, Gorham, Luray, Dorrance, Albert, Olmitz, Milberger, Bunker Hill, Paradise, Galatia, Susank, Waldo, Great Bend Airport, Russell Airport and Cheyenne Bottoms. PRECAUTIONARY/PREPAREDNESS ACTIONS... These storms are not expected to become severe. && LAT...LON 3913 9904 3913 9849 3827 9848 3827 9903 TIME...MOT...LOC 0539Z 298DEG 45KT 3951 9881 3898 9911 3852 9969 KETCHAM
Special weather statement, Jul 21, 1:30 AM CDT, 40 minutes before
Special Weather Statement
National Weather Service Wichita KS
130 AM CDT Tue Jul 21 2020
KSZ033-048-050-210730-
Ellsworth KS-Rice KS-Lincoln KS-
130 AM CDT Tue Jul 21 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Ellsworth County in central Kansas...
Rice County in central Kansas...
Lincoln County in central Kansas...
* Until 230 AM CDT.
* At 127 AM CDT...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from near
Sylvan Grove to 6 miles northeast of Hoisington to 5 miles
southeast of Nekoma...and moving east at 50 mph.
wind gusts up to 50 mph will be possible with these storms.
* Locations impacted include...
Lyons, Ellsworth, Sterling, Wilson, Kanopolis, Lincoln, Little
River, Chase, Holyrood, Sylvan Grove, Bushton, Geneseo, Beverly,
Alden, Lorraine, Raymond, Barnard, Frederick, Ash Grove and
Westfall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms are not expected to become severe.
&&
LAT...LON 3817 9792 3817 9801 3818 9847 3921 9848
3922 9794
TIME...MOT...LOC 0629Z 291DEG 41KT 3903 9844 3858 9868 3841 9939
KETCHAMThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 7:25 PM CDT | Special Weather Statement | ICT | Cowley | 65 min |
| Jul 20, 7:55 PM CDT | Special Weather Statement | ICT | Chase | 65 min |
| Jul 20, 8:35 PM CDT | Special Weather Statement | ICT | Saline | 40 min |
| Jul 20, 8:39 PM CDT | Special Weather Statement | ICT | McPherson | 51 min |
| Jul 20, 9:02 PM CDT | Special Weather Statement | ICT | Chase | 58 min |
| Jul 20, 9:05 PM CDT | Special Weather Statement | ICT | McPherson, Marion | 25 min |
| Jul 20, 9:26 PM CDT | Special Weather Statement | ICT | Saline | 49 min |
| Jul 20, 9:58 PM CDT | Special Weather Statement | ICT | Russell | 62 min |
| Jul 20, 10:11 PM CDT | Special Weather Statement | ICT | Lincoln | 64 min |
| Jul 21, 12:40 AM CDT | Special Weather Statement | ICT | Barton, Russell | 50 min |
| Jul 21, 1:20 AM CDT | Areal Flood Warning | ICT | Chase | 10 hr |
| Jul 21, 1:30 AM CDT | Special Weather Statement | ICT | Ellsworth, Lincoln, Rice | 60 min |
| Jul 21, 2:44 AM CDT | Areal Flood Warning | ICT | Butler, Greenwood | 8 hr |
| Jul 21, 5:56 AM CDT | Areal Flood Warning | ICT | Greenwood, Woodson | 5 hr |
| Jul 21, 7:47 AM CDT | Flash Flood Warning | ICT | Greenwood | 3 hr |
Nearby
Flash Flood Warnings in Kansas, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.